What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 11, 1:25 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 11, 1:25 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
125 AM EST Sat Dec 11 2021
.UPDATE...
Issued at 100 AM EST SAT DEC 11 2021
One thunderstorm is lifting quickly northeast through western
Fleming County but the rest of the area remains in a lull with
triggers lacking and low to non-existent instability. We continue
to await the approach of the cold front with the latest CAMs
guidance keeping activity minimal for the JKL CWA through at
least 4 or 5 am. Have tweaked the PoPs through dawn with this in
mind and also incorporated the latest obs and trends for the T/Td
grids. These updates have been sent to the NDFD and web servers.
UPDATE Issued at 1132 PM EST FRI DEC 10 2021
Overall, a few showers can be seen in our far southeast, but
things generally remain fairly quiet for now as the better
activity remains to our west. There's still the question of how
much in the way of scattered showers and storms make it into some
of our northern counties over the next few hours, but the CAMs
still suggest a possibility. Have tweaked the PoPs again for the
next few hours, but the timing of the more widespread activity
reaching our area remains largely unchanged. Have also
incorporated recent obs.
UPDATE Issued at 857 PM EST FRI DEC 10 2021
Some showers made their way north through the area earlier in the
evening, but behind these showers, our area has continued to sit
in a lull, with only weak activity seen on radar, at least over
east Kentucky. However, this is not the case nearer to west
Kentucky and towards to the Middle Mississippi Valley, where
storms are ongoing in the warm sector of a deepening system
centered roughly over the Missouri/Iowa border. Back in east
Kentucky, the lull is not expected to continue for too much longer
with CAMs still suggesting the development of more showers with
possible thunderstorms late in the evening ahead of the strongest
portion of the intensifying low level jet, especially in areas
near and north of I-64. Have massaged PoPs slightly based on
recent trends, but the timing of the more widespread showers and
storms has not changed significantly. So, still expect the more
widespread and impactful storms to begin reaching into our area
early Saturday morning. Temperatures across the area sit in the
upper 50s to around 60 currently, and are expected to warm through
the night as advection increases ahead of the approaching cold
front. The current forecast has this in hand though and mainly
blended in obs.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 515 PM EST FRI DEC 10 2021
At 21z, the latest analysis showed a warm front situated north of
the forecast area. This front extended westward to a rapidly
intensifying lower pressure was centered over central Colorado.
Another, nearly stationary boundary was located from central
Kentucky and arced south and east around the southern foothills of
the Appalachians. Across eastern Kentucky, persistent cloud cover
and and light showers have kept temperatures mainly in the 50s
while dew points have risen into the 50s. Further upstream across
western Tennessee and northeast Mississippi, temperatures are in
the mid to upper 70s with unseasonably sultry dew points in the
mid to upper 60s. The latest radar imagery shows a band of
showers, with a little embedded thunder, lifting northeastward
across the CWA but with very quiet conditions upstream, at least
for now.
The surface low will rapidly lift northeastward to near/over Lake
Michigan by 12z Saturday and then further deepen into a sub-970
mb low across Quebec Saturday night. This rapid deepening will be
in response a favorably coupled and intense upper level jet
structure and deep positively tilting upper level trough moving
eastward from the central CONUS. As a result, the system’s warm
conveyor belt jet will rapidly intensify to 55-70 knots at 850 mb
overnight and will lift the currently stationary boundary back to
the northeast. The system’s cold front will sweep through
between 14-19z on Saturday, likely preceded and/or accompanied by
one or more QLCS. The 850mb winds will turn northwesterly behind
the front causing temperatures at that level, which will start the
Saturday morning around +10-12C, to tumble to between -3 and -7C
by 6z Sunday. This dynamic system will bring multiple hazards to
eastern Kentucky:
Severe Thunderstorms:
Unusually warm surface dew points in the lower 60s and near moist
adiabatic low to mid-level lapse rates will lead to skinny and
weak surface-based instability late tonight into Saturday morning.
The CAMs are still suggesting 100-600 J/kg, highest amounts west.
While these values are minimal compared to the summer months,
strong dynamic forcing with the front, along with this weak
instability and 45-55 knots of largely speed shear between 0-3 km
AGL suggest that the primary threat will be for QLCS convective
modes. The primary timeframe for severe weather concern is between
5 AM and 2 PM Saturday and the primary threat with these lines
will be damaging straight-line wind gusts. However, the presence
of 35-50 knots of sfc-1 km layer shear and subtle veering in the
hodograph are suggesting ESRH values in the 100-400m2s-2 range.
These helicity values are sufficient for isolated tornadogenesis.
The CAMs are also showing a subtle moisture boundary lifting from
Central Kentucky to the Bluegrass/Northeast Kentucky earlier in
the night, between 10 PM this evening and 2 AM Saturday, ahead of
the most intense low-level jet core. While surface-based
instability will be minimal with this boundary, a stray severe
storm cannot be ruled out closer to Lake Cumberland or the
Bluegrass. Through this event, the greater threat for severe winds
and tornadoes should remain near/west of a Sandy Hook to Jackson
to Williamsburg line although a severe storm is possible anywhere
in the CWA.
Strong Wind Gusts:
Outside of convection, strong environmental wind gusts are
expected ahead of and behind the front. The southerly warm
conveyor belt will quickly intensify tonight. This will leading
strengthening winds across the ridges, higher mountains, and
Bluegrass, likely gusting into the 35 to 45 mph range by sunrise.
A moderately stable but shallow nocturnal boundary layer will
probably try to set up in the valley, keeping the wind gusts
weaker there; but the combination of a tightening surface pressure
gradient, plentiful cloud cover, and turbulent mixing could still
cause blustery and erratic gusts of 15 to 30 mph at times –
sufficient to wreak havoc on holiday décor. Behind the front on
Saturday, strong CAA will cause low-level lapse rates to steepen
to near dry adiabatic, which will be much more conducive to
efficient momentum transfer. Thus anticipate a few hours of gusty
northwest winds reaching 35 to 45 mph behind the cold front later
Saturday morning and early afternoon. Locally stronger wind gusts
to 50 mph or higher cannot be ruled out across the most exposed
ridgelines (eg. Flatwoods and Black Mountain). A wind advisory
has been issued for all of eastern Kentucky to account for these
strong environmental winds.
Flash Flooding:
While a few isolated high water concerns cannot be ruled out,
this threat will be minimized by extremely fast storm motions on
the order of 60-75 knots. Significant cell training would be
necessary for any notable issues. Storm total amounts should range
from 0.5 to 1.0 inches at most locations although the HREF PMM
suggests the potential for isolated 1.5-2.0 inch amounts. The 1-hr
FFG is mostly in the 1.0-2.0 inch range while the 3-hr FFG is in
the 1.5-3.0 inch range – both of which will be hard to attain
due to the fast storm motions.
Sensibly, look for tonight’s lows to occur this evening before
temperatures rise into the mid 60s to lower 70s by Saturday
morning on increasingly gusty winds. Other that a stray shower,
most of the forecast area will remain dry through the night. The
notable exception will be closer to the I-64 and Lake Cumberland
where there could be period of more organized convection around
midnight. One or more gusty lines of showers and storms are
expected on Saturday. The primary window for severe storms is from
5 AM to 2 PM although an isolated severe storm cannot be ruled out
closer to the Bluegrass or Lake Cumberland overnight. Once the
front passes, look for the winds to to shift northwesterly and
gust to between 35 and 45 mph across most of the area. Conditions
will dry out quickly Saturday afternoon and night while
temperatures crash back into the 40s by early Saturday evening and
will continue falling into the mid 20s to lower 30s by sunrise on
Sunday.
.LONG TERM...(Sunday through Friday)
Issued at 505 PM EST FRI DEC 10 2021
A quasi zonal pattern is expected to began the period with west to
west southwest flow aloft across much of the Conus to begin the
period. There will be a lingering trough extending into the
Northeast and down along or near the eastern seaboard from Quebec
with another upper level low west of BC with an associated upper
level trough over portions of the eastern seaboard. Meanwhile, the
period is expected to begin with a ridge of sfc high pressure
extending from the Appalachians southwest to east TX.
The zonal pattern across much of the Conus will continue into Monday
at about which time the pattern is expected to amplify with a deep
upper low off the northwest US coast and an associated trough
nearing the west coast of the Conus and an upper level ridge
building from the Gulf of Mexico north into the lower to mid MS
Valley. The upper level ridge should build into the southeastern
Conus Mon night to Tue as the upper level trough is expected to move
into the western Conus. Tue to Wed, a weak shortwave trough should
pass through the OH Valley around the Tue night to early Wed period.
Otherwise, the upper level ridge should extend from the western Gulf
of Mexico into the southeast while the upper level trough is
expected evolve over the western Conus to Plains. The center of sfc
high pressure should shift gradually east and southeast of the area
to southwest VA through Tuesday. A weak warm front may lift into the
region with the shortwave trough during the Tue night to early Wed
period, but moisture and any forcing with that will be best north
and west of East KY, and should not be more than a cloud producer in
eastern KY.
During the second half of the week, the ridge over the Gulf into the
southeast Conus should shift to the east and off the eastern
seaboard by around Thursday as a weak shortwave trough should near
and then move east of the MS River. Although that shortwave trough
should move east of the area by late Thu night, the axis of the
upper ridge should remain from the Gulf of Mexico and into the
Atlantic with southwest flow aloft in the OH Valley between it and
some degree of troughing over the central to southwestern Conus. Low
pressure should develop to the lee of the Rockies at midweek in
response to the evolving upper trough from the western Conus into
the Plains and reach Ontario rather quickly by Wed night and early
Thu and then into the Maritimes by the end of the period. A trailing
cold front should become increasingly sheared with southeast extent
int the Thu to Fri period as it nears the region and with the degree
of ridging in the Gulf to the western Atlantic and southwest flow
appears destined to become stationary at least for a time near or
just south of the area at the end of the period. Uncertainty in
timing and strength of individual features increases during this time.
After temperatures are near normal for highs on Sunday, then
moderate above normal for Monday and Tuesday as the ridge gradually
builds into the southeast and the sfc high moves and return flow
begins. Further warming will occur Wednesday and Thursday ahead of
the front, and temperatures could approach and even reach or exceed
record levels for highs on the 15th to 16th. The records for
Jackson/KJKL for these dates are 73 (1984) and 70 (2015),
respectively. Meanwhile for London/KLOZ, the records are 72 (1969)
and 69 (2015) for the 15th and 16th respectively. During this
period, the forecast max T was increased above the NBM 50th
percentile and trends in temperatures for this period will be
monitored. For now, widespread mid to upper 60s are forecast.
Temperatures during this period may be somewhat contingent on soil
moisture conditions following rain over the next 24 to 30 hours
followed by a few days of drying. Some there is some uncertainty.
Chances for rain should return during the second half of the week
toward the end of the period, as one or more shortwave troughs moves
across the region as a sfc cold front moves into the region. At this
point, with forcing potentially not all the strong, QPF form WPC is
minimal and this seems reasonable at this time. An extended period
of slight chance to chance pops from the NBM seemed reasonable
during that period, especially with the potential for the boundary
to stall by Thu night to Fri.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 125 AM EST SAT DEC 11 2021
Most of the TAF sites are currently seeing low-end MVFR CIGs,
with possibly an occasional dip down to IFR as a lull in activity
locally continues. More scattered showers, with possible
thunderstorms, are expected to develop as we head deeper through
the overnight hours. Early this morning and into the start of the
afternoon, a strong cold front will bring more definitive lines
of showers and strong storms. Expect reductions in visibility
along with erratic strong wind gusts as the storms impact the TAF
sites. Winds will continue to increase through the early morning
hours out of the southwest at 10 to 20 kts with gusts to 30 kts or
higher, at times, before shifting to out of the west/northwest at
around 10 to 15 kts late this afternoon after the front passes. A
strengthening low level jet will contribute to strong low level
wind shear across all TAF sites through mid morning. Improving
conditions then follow into the evening with CIGs likely becoming
VFR or SKC while the winds start to settle.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 PM EST this afternoon for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
UPDATE...GREIF
SHORT TERM...GEERTSON
LONG TERM...JP
AVIATION...HAS/GREIF
Hazardous weather outlook, Dec 10, 4:21 PM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
421 PM EST Fri Dec 10 2021
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-120030-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
421 PM EST Fri Dec 10 2021
...WIND ADVISORY IN EFFECT FROM 1 AM TO 3 PM EST SATURDAY...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms are possible tonight and some could become strong to
severe. The chances for severe thunderstorms is mainly along and
west of a Sandy Hook to Jackson to Barbourville to Williamsburg
line. The strongest of these could bring damaging wind gusts and
times of heavy rainfall. In addition, an isolated tornado cannot
be ruled out late tonight.
Outside of the thunderstorms, strong wind gusts, in excess of 40
mph, are possible at times, mainly late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong to severe thunderstorms are possible Saturday as a potent
cold front moves through the area. The highest threat of severe
thunderstorms is generally along and west of a Sandy Hook to
Jackson to Barbourville to Williamsburg line. Thunderstorms could
produce damaging wind gusts and times of heavy rainfall. In
addition, an isolated tornado cannot be ruled out on Saturday
morning.
Outside of the thunderstorms, strong wind gusts, in excess of 40
mph, are possible at times on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of wind damage or
heavy rain that occur tonight and on Saturday.
GEERTSON/JP
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997785, 997776, 997765, 997780, 997743, 997751, 997778, 997773, 997718, 997744, 997745, 997746, 997701, 997777, 997702, 997703, 997704, 997705, 997714, 997715, 997716, 997724, 997726, 997734, 997717, 997755, 997762, 997756, 997759, 997761, 997739, 997697, 997719, 997769, 997770, 997721, 997747, 997753, 997768, 997693, and more.